Wisconsin, 2005

Hail and Damaging Winds in Wisconsin, July 23, 2005

July 23, 2005 · NWS MKX · 36 events in 13 counties and zones

A mesoscale convective system/derecho developed in western Minnesota during the early morning, then tracked into central Wisconsin before riding the warm front southeast into southeast Wisconsin and portions of south-central Wisconsin during the afternoon. The powerful winds generated by the storms were generally in the 52 to 56 knot range (60 to 65 mph), but peaked at hurricane-force in a…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$309,000
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A mesoscale convective system/derecho developed in western Minnesota during the early morning, then tracked into central Wisconsin before riding the warm front southeast into southeast Wisconsin and portions of south-central Wisconsin during the afternoon. The powerful winds generated by the storms were generally in the 52 to 56 knot range (60 to 65 mph), but peaked at hurricane-force in a couple locations . Most of the damage was characterized as toppled large trees and downed power lines as the storms raced southeast. The hardest hit areas were in Marquette, Dodge, and Jefferson counties. Widespread tree damage was reported by law enforcement in Green Lake and southern Jefferson counties. Otherwise damaging thunderstorm winds were more scattered. A barn was completely destroyed 3 miles southwest of Waupun at 1405CST where winds were estimated to have gusted around 65 knots (75 mph). Roof damage was noted on a house in Fox Lake (Dodge Co.), where winds were estimated to have gusted to around 65 knots (75 mph). As the northeastern end of the line progressed toward the Lake Michigan shoreline, it weakened substantially. However, the southwestern portion of the line progressed into Walworth, Racine, and Kenosha counties, continuing to produce areas of wind damage, before it died at the Illinois border shortly after 1530CST. Lightning during the afternoon and overnight hours damaged two buildings in Watertown (Jefferson Co.). Synoptically, the quasi-stationary front, noted in the July 21st episode, sagged south into Iowa and Illinois on the 22nd, then began to head back into Wisconsin as a warm front on the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 23, 2:30 AM CST, 9 hours 53 minutes earlier.

Area forecast discussion, Jul 23, 2:30 AM CST, 9 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 AM CDT SAT JUL 23 2005

.DISCUSSION...FORECAST FOCUS ON PRECIP CHANCES TODAY/TONIGHT...AND
HEAT ON SUNDAY.

SFC ANIMATION SHOWS HI PRES RDG STILL NOSING INTO CWA WITH QUIET
ERLY FLOW AND DRIER DEW POINTS. HOWEVER FAIRLY POTENT WAA/H8 SPEED
CONVERGENCE ALREADY TAKING SHAPE ACRS SE MN/NE IA WITH BAND OF
CONVECTION THERE. MODELS SHOW A SHORT WAVE SWINGING THRU DURG MAINLY
MRNG HRS. MORE SHORT WAVE ENERGY BACK IN DAKOTAS WITH MORE VIGOROUS
CLUSTER OF STORMS. GFS SHOWING ALMOST AN INCH OF RAIN BY 18Z. WILL
OPT FOR MAXES TODAY THAT ARE HIGHER THAN GFS MOS BUT LOWER THAN ETA
MOS. THIS LARGELY DUE TO UPSTREAM CLOUD/PCPN TRENDS.

POTENTIAL TIGHT SW/NE GRADIENT IN CWA POPS TNGT AS TSTMS RIDE AROUND
UPR RIDGE WITHIN WAA REGIME BEING FED BY LLJ. LLJ LARGELY FOCUSES
BEST COVERAGE OF PCPN IN NERN CWA AND FURTHER NORTH INTO GRB CWA.
BEST H8 THERMAL PACKING ACRS WRN CWA B4 6Z AND THEN ERN CWA AFT 6Z.
GFS/NAM HAVE H8 HOT PROD FIRMLY ENTRNCHED ACRS CWA BY 12Z SUN.

THE HOT H8 AXIS THEN SITS ACROSS CWA FOR SUN WITH THE H8 TEMPS STILL
WITHIN 24C TO 26C RANGE...HOTTEST NR WI/IL BORDER. WILL GO AHEAD
AND ISSUE A HEAT ADVISORY FOR ENTIRE CWA FOR SUNDAY WITH HEAT
INDICES STILL SHOWING VALUES AOA 105. ATMOS CAPPED SO WILL RETAIN
GOING DRY FCST.

MON THROUGH TUE TIME FRAME SHOWING SERIES OF RIPPLES WITHIN MORE
ZONAL H5 FLOW. H2 PROGS INDICATING CWA SITTING BENEATH RRQ OF ULJ...
WITH AREAS OF UPR LVL DIVERGENCE. H8 CONVERGENCE ALSO A PLAYER...SO
COULD SEE SOME BENEFICIAL RUNS WITH THIS REGIME...DEPENDING OF
COURSE ON WHERE BOUNDARY ACTUALLY SETS UP.

.MKX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY SUNDAY INTO
SUNDAY EVENING...ZONES 46-47...51-52...56>60...62>72.

&&
Hazardous weather outlook, Jul 23, 10:30 AM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1130 AM CDT SAT JUL 23 2005

WIZ046-047-051-052-056>060-062>072-241000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1130 AM CDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING MAINLY OVER MARQUETTE COUNTY NORTH OF MONTELLO.  OVER
THE REST OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS.  DAMAGING WINDS AND LARGE HAIL ARE THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY INTO SUNDAY EVENING...THE EXPECTED COMBINATION OF TEMPERATURES
IN THE MIDDLE TO UPPER 90S AND DEWPOINTS IN THE LOWER TO MIDDLE 70S
MAY RESULT IN DANGEROUS HEAT INDICES OF 105 TO NEAR 110.

THUNDERSTORMS ARE POSSIBLE ACROSS ALL SOUTH CENTRAL AND SOUTHEAST
WISCONSIN SUNDAY NIGHT INTO TUESDAY. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS MAINLY SUNDAY NIGHT...SHIFTING INTO FAR SOUTHERN
WISCONSIN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

&&

DETAILED WEATHER INFORMATION IS AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE     /LOWER CASE/

LMZ643>646-665-241000-
NORTH POINT LIGHTHOUSE TO WIND POINT-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
SHEBOYGAN WI TO PORT WASHINGTON-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
1130 AM CDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WISCONSIN NEARSHORE WATERS
OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS
AFTERNOON OR EVENING. HIGH WINDS AND HAIL ARE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT INTO TUESDAY. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY SUNDAY NIGHT...SHIFTING
INTO FAR SOUTHERN WISCONSIN ON MONDAY.

SMALL CRAFT ADVISORY CONDITIONS MAY BE MET TUESDAY AND WEDNESDAY DUE
TO WINDS AND WAVES.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE     /LOWER CASE/

HENTZ

The radar

The Milwaukee radar (KMKX), 97 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

32 thunderstorm wind, 2 hail, 2 lightning. Local standard time, as filed.

Hail, Sauk

When
July 23, 12:23 PM CST
Where
Sauk County, Merrimac
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.367, -89.617

Thunderstorm Wind, Marquette

When
July 23, 1:26 PM CST
Where
Marquette County, 5 mi E of Westfield
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
43.883, -89.383

Thunderstorm Wind, Marquette

When
July 23, 1:30 PM CST
Where
Marquette County, 7 mi S of Montello
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
43.700, -89.317

Thunderstorm Wind, Green Lake

When
July 23, 1:35 PM CST to 1:50 PM CST
Where
Green Lake County, Countywide
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
43.783, -89.150

Widespread tree damage and power-line damage reported across the county.

Thunderstorm Wind, Sauk

When
July 23, 1:35 PM CST
Where
Sauk County, 10 mi ENE of Baraboo
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.517, -89.550

Thunderstorm Wind, Columbia

When
July 23, 1:40 PM CST to 1:50 PM CST
Where
Columbia County, 4 mi N of Portage
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.600, -89.450

Thunderstorm Wind, Fond du Lac

When
July 23, 1:55 PM CST
Where
Fond du Lac County, Brandon
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
43.733, -88.767

Thunderstorm Wind, Dodge

When
July 23, 2:03 PM CST
Where
Dodge County, Fox Lake
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
43.567, -88.900

Roof damage to a house.

Thunderstorm Wind, Dodge

When
July 23, 2:05 PM CST
Where
Dodge County, Beaver Dam
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
43.467, -88.833

Thunderstorm Wind, Dodge

When
July 23, 2:05 PM CST
Where
Dodge County, 3 mi SW of Waupun
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
43.600, -88.783

Barn blown down.

Thunderstorm Wind, Dodge

When
July 23, 2:10 PM CST
Where
Dodge County, 4 mi NW of Atwater
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
44.617, -88.783

Thunderstorm Wind, Fond du Lac

When
July 23, 2:11 PM CST
Where
Fond du Lac County, 2 mi S of Rosendale
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
43.767, -88.683

Thunderstorm Wind, Dane

When
July 23, 2:20 PM CST
Where
Dane County, Middleton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
43.100, -89.500

Thunderstorm Wind, Dodge

When
July 23, 2:25 PM CST
Where
Dodge County, 3 mi E of Richwood
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
43.233, -88.700

Thunderstorm Wind, Columbia

When
July 23, 2:30 PM CST
Where
Columbia County, Fall River
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
43.383, -89.050

Thunderstorm Wind, Jefferson

When
July 23, 2:30 PM CST to 2:45 PM CST
Where
Jefferson County, 5 mi W of Ft Atkinson
Measured
58 kt (67 mph) measured gust
Property damage
$30,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.933, -88.950

Lightning, Jefferson

When
July 23, 2:35 PM CST
Where
Jefferson County, Watertown
Property damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Thunderstorm Wind, Columbia

When
July 23, 2:40 PM CST
Where
Columbia County, Columbus
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
43.333, -89.017

Thunderstorm Wind, Rock

When
July 23, 2:47 PM CST
Where
Rock County, 3 mi NW of Milton
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
42.800, -89.000

Thunderstorm Wind, Waukesha

When
July 23, 2:50 PM CST
Where
Waukesha County, Hartland
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
43.100, -88.350

Thunderstorm Wind, Rock

When
July 23, 2:52 PM CST
Where
Rock County, Milton
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
42.767, -88.950

Thunderstorm Wind, Waukesha

When
July 23, 2:55 PM CST
Where
Waukesha County, 5 mi SSE of Dousman
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
42.950, -88.433

Thunderstorm Wind, Waukesha

When
July 23, 3:00 PM CST
Where
Waukesha County, Mukwonago
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
42.867, -88.333

Thunderstorm Wind, Walworth

When
July 23, 3:02 PM CST
Where
Walworth County, East Troy
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.783, -88.400

Thunderstorm Wind, Walworth

When
July 23, 3:02 PM CST
Where
Walworth County, La Grange
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
42.800, -88.600

Thunderstorm Wind, Walworth

When
July 23, 3:02 PM CST
Where
Walworth County, Spring Prairie
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
42.683, -88.400

Thunderstorm Wind, Walworth

When
July 23, 3:06 PM CST
Where
Walworth County, Whitewater
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.833, -88.733

Hail, Walworth

When
July 23, 3:07 PM CST
Where
Walworth County, East Troy
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.783, -88.400

Thunderstorm Wind, Walworth

When
July 23, 3:21 PM CST
Where
Walworth County, East Troy
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.783, -88.400

Thunderstorm Wind, Racine

When
July 23, 3:24 PM CST
Where
Racine County, 1 mi NW of Burlington
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
42.683, -88.283

Thunderstorm Wind, Kenosha

When
July 23, 3:24 PM CST
Where
Kenosha County, Silver Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
42.550, -88.167

Thunderstorm Wind, Kenosha

When
July 23, 3:24 PM CST
Where
Kenosha County, 2 mi NE of New Munster
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
42.600, -88.200

Thunderstorm Wind, Kenosha

When
July 23, 3:26 PM CST
Where
Kenosha County, 2 mi W of Silver Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
42.550, -88.200

Thunderstorm Wind, Racine

When
July 23, 3:29 PM CST
Where
Racine County, Burlington
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
42.667, -88.267

Thunderstorm Wind, Kenosha

When
July 23, 3:32 PM CST
Where
Kenosha County, Silver Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
42.550, -88.167

Lightning, Jefferson

When
July 23, 9:30 PM CST
Where
Jefferson County, Watertown
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464046, 5464058, 5464144, 5464057, 5464164, 5464047, 5464051, 5464054, 5464052, 5464055, 5464053, 5464050, 5464056, 5464146, 5464048, 5464145, 5464166, 5464049, 5464162, 5464147, 5464163, 5464148, 5464149, 5464151, 5464153, 5464156, 5464150, 5464152, 5464154, 5464155, 5464159, 5464160, 5464157, 5464161, 5464158, 5464165.